What Is Telogen Effluvium?

Effect of Red light therapy hair cap on Telogen Effluvium

Telogen effluvium is a form of temporary hair loss characterized by an increased shedding of hair during the telogen (resting) phase of the hair growth cycle. Normally, about 10-15% of the hair on your scalp is in the telogen phase at any given time. However, in telogen effluvium, a higher-than-usual percentage of hair follicles shift into the telogen phase, leading to increased hair shedding.

Key Characteristics of Telogen Effluvium:

Sudden Onset:

Telogen effluvium often occurs suddenly and is characterized by a noticeable increase in hair shedding.

Diffuse Hair Loss:

Hair loss is typically diffuse, meaning it occurs all over the scalp rather than in specific patches.

Telogen Phase Prolongation:

The condition is associated with a prolonged telogen phase, during which the affected hairs are in a resting state before eventually shedding.

Reactive Trigger:

Telogen effluvium is often triggered by a significant physiological or emotional event, such as surgery, childbirth, severe illness, major weight loss, or extreme stress.

Temporary Nature:

The hair loss in telogen effluvium is usually temporary, and most people experience regrowth once the underlying trigger is addressed.

Causes of Telogen Effluvium:

Physical Stress:

Major surgery, illness, or traumatic injury can induce telogen effluvium. The body redirects energy away from hair growth during times of stress, leading to increased hair shedding.

Emotional Stress:

Emotional stress, anxiety, or psychological trauma can contribute to telogen effluvium. This may include stressful life events, such as the loss of a loved one, divorce, or financial strain.

Hormonal Changes:

Hormonal changes due to childbirth, pregnancy, menopause, or discontinuation of birth control pills can trigger telogen effluvium.

Nutritional Deficiencies:

Inadequate nutrition, particularly deficiencies in iron, zinc, or vitamin D, can contribute to hair shedding.

Medications:

Certain medications, such as anticoagulants, beta-blockers, retinoids, and some antidepressants, can cause telogen effluvium as a side effect.

Chronic Illness:

Chronic medical conditions like thyroid disorders, autoimmune diseases, and chronic liver or kidney disease can be associated with telogen effluvium.

Diagnosis and Treatment:

A healthcare professional, often a dermatologist, can diagnose telogen effluvium through a thorough examination, medical history review, and possibly blood tests to identify underlying causes. Treatment involves addressing the root cause, whether it's resolving the underlying stressor, improving nutrition, or adjusting medications. In most cases, hair will regrow once the triggering factor is resolved.

If you're experiencing significant hair loss or changes in hair density, it's essential to consult with a healthcare professional for an accurate diagnosis and appropriate management.

Back to blog

Leave a comment

Please note, comments need to be approved before they are published.